New Mexico, 2005

Flash Flood and Heavy Rain in New Mexico, August 20 to 21, 2005

August 20 to 21, 2005 · NWS ABQ · 2 events in 1 county or zone

Heavy rains of 3 to 5 inches in 24 hours were recorded across south central Roosevelt County and a small part of far east central Chaves County. The radar showed an axis of heaviest rain stretching from east of Rogers to south of Pep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rains of 3 to 5 inches in 24 hours were recorded across south central Roosevelt County and a small part of far east central Chaves County. The radar showed an axis of heaviest rain stretching from east of Rogers to south of Pep. Numerous roads were impassable or flooded in these areas including State Road 235 near Rogers and State Road a few miles south of Pep. An observer north of Milnesand reported 3.5 inches in 24 hours bringing their total to 8 inches for the past 5 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 2:00 AM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:00 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SAT AUG 20 2005

.DISCUSSION...A BACK DOOR COOL FRONT WILL PUSH INTO THE EASTERN
PLAINS TODAY AND LAY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN AND ACROSS THE SOUTHEAST PLAINS FOR THE REMAINDER OF THE
WEEKEND. MEANWHILE...A NICE FETCH OF SUBTROPICAL MOISTURE WILL
CONTINUE TO MOVE NORTHWARD OUT OF OLD MEXICO ACROSS THE AREA. AS
A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
THROUGH SUNDAY EVENING...EXCEPT IN THE NORTHWEST WHERE ACTIVITY
WILL REMAIN ISOLATED. TONIGHT...A WEEK EAST WIND WILL ALSO DEVELOP
BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY. AMPLE CLOUD
COVER AND SLIGHTLY COOLER AIR BEHIND THE FRONT WILL HOLD WEEKEND HIGH
TEMPERATURES UP TO 12 DEGREES COOLER THAN FRIDAY/S HIGHS...MAINLY
IN THE EAST. A FEW OF THE STORMS THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...AND WE WILL NO DOUBT ISSUE SOME ARROYO
AND/OR URBAN AND SMALL STREAM FLOOD ADVISORIES. WINDS ALOFT SHOULD
KEEP THE CONVECTION MOVING ON SATURDAY...BUT MODELS DEPICT WEAKER
FLOW ALOFT ON SUNDAY.

A TROUGH ALOFT WILL DEEPEN OVER THE GREAT BASIN EARLY IN THE
COMING WORK WEEK AND INCREASE THE WEST AND SOUTHWEST FLOW IN THE
MID AND UPPER LEVELS BY MID WEEK. RECYCLING OF MOISTURE WILL ALLOW
SCATTERED TO ISOLATED THUNDERSTORMS TO CONTINUE TO DEVELOP OVER
THE AREA EARLY IN THE WEEK...BUT ACTIVITY WILL BE MAINLY ISOLATED
AND FAVOR THE HIGH TERRAIN DURING THE LATTER HALF OF THE WEEK.
MEANWHILE...TEMPERATURES WILL GRADUALLY REBOUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  89  57  88  59 /  10  10  20  20
GALLUP..........................  82  51  82  51 /  30  20  30  20
GRANTS..........................  82  52  81  51 /  30  30  40  30
GLENWOOD........................  88  60  87  58 /  40  50  40  40
CHAMA...........................  78  45  75  44 /  20  30  30  30
LOS ALAMOS......................  77  52  77  54 /  30  40  40  40
RED RIVER.......................  69  40  68  41 /  40  50  50  30
TAOS............................  79  48  78  48 /  30  40  40  30
SANTA FE........................  80  53  76  53 /  30  50  40  40
SANTA FE AIRPORT................  83  55  79  55 /  20  50  40  40
ESPANOLA........................  86  55  83  55 /  20  40  40  40
ALBUQUERQUE HEIGHTS.............  84  65  83  64 /  20  40  40  40
ALBUQUERQUE VALLEY..............  85  63  84  61 /  20  40  40  40
ALBUQUERQUE FOOTHILLS...........  82  61  82  60 /  30  50  40  40
ALBUQUERQUE WEST MESA...........  85  63  85  61 /  20  40  40  40
SOCORRO.........................  85  63  85  60 /  30  50  40  40
SANDIA PARK/CEDAR CREST.........  78  53  76  52 /  40  50  40  40
MORIARTY/ESTANCIA...............  81  56  80  53 /  40  50  40  40
CARRIZOZO.......................  82  60  80  57 /  40  50  40  40
RUIDOSO.........................  75  55  72  52 /  50  50  50  30
RATON...........................  79  51  78  51 /  40  50  30  30
LAS VEGAS.......................  79  51  77  51 /  40  50  40  30
ROY.............................  83  55  79  56 /  40  50  30  30
CLAYTON.........................  82  59  79  59 /  40  50  30  20
SANTA ROSA......................  88  60  83  57 /  40  50  40  30
TUCUMCARI.......................  90  63  84  62 /  40  50  40  30
FORT SUMNER.....................  89  63  83  61 /  40  50  40  30
CLOVIS..........................  88  63  82  62 /  40  50  40  30
PORTALES........................  89  63  83  61 /  40  50  40  30
ROSWELL.........................  92  65  85  65 /  40  50  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 20, 5:00 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 20 2005

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
548 AM MDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A BACK DOOR COLD FRONT MAY TRIGGER A FEW SEVERE THUNDERSTORMS ON THE
FAR NORTHEAST PLAINS THIS AFTERNOON AND THIS EVENING.
FURTHERMORE...A FEW THUNDERSTORMS ON THE EASTERN PLAINS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

A FEW SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN ON
SUNDAY...MAINLY EAST OF THE CONTINENTAL DIVIDE. WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND
ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN UNION COUNTY THIS AFTERNOON
AND THIS EVENING.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Roosevelt

When
August 20, 8:30 AM MST to August 21, 8:30 AM MST
Where
Roosevelt County, 10 mi N of Milnesand
Reported by
TRAINED SPOTTER
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Flash Flood, Roosevelt

When
August 21, 5:00 AM MST to 10:00 AM MST
Where
Roosevelt County, 5 mi E of Rogers
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -103.150

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464866, 5464867.